Sertraline

Hi

I hope somebody out there can help. I have been taking 100 mgs of Sertraline for 2 weeks prior to that 50 mgs for the preceding 4 weeks. I suffer from quite severe GAD and since January 2013 became quite depressed which is the reason I took the Sertraline. I have a constant (every day no let up, not relieved by any of the over the counter meds nor in the past any prescribed by a neurologist) headache and also neck and shoulder problems which I have always accepted as being due to tension linked to the anxiety and depression. When i get better I still have a residual headache and neck issue but I can cope with it. I had MRI and CT scans in 2008 which ruled out more insidious causes of the headache in an earlier bout of illness. I have tried lots of different meds since 2001 (Citalopram, Ecitalopram, Seroxat, Fluoxetine and clomapramine) non seem to have helped with the anxiety but have had minor beneficial effects on any linked depression. I always give them a couple of months to bed in despite the horrible side effects (for me increased anxiety) and then I discontinue them. I seemed to get no benefit from 50mgs of Sertraline. Since I have been on 100mgs of Sertraline I noticed the initial increase in anxiety as expected when you change the dose, then i thought my mood was lightening a bit. However, over the last 3 days I have noticed a significant worsening in the headache and neck and shoulder tension this makes it incredibly difficult for me to concentrate at all as my focus is difficult to shift from the discomfort. I also feel very spaced out and really don't feel right and don't seem to have any every day thoughts and feel very flat emotionally and struggle even more to engage with people and go out. Has anybody else noticed this kind of effect on Sertraline? I am going to discuss with the doctor tomorrow reducing dose/coming off all together as i think 6 weeks is likely to be long enough to establish whether it is going to work for me, any views on this? Whilst i know medication is not really the answer sometimes we need a little help to get us in a position were we can live a life again. I know medication is an individual thing but has anybody found anything excluding the above for GAD that works for them. Because my condition is long term I accept diazapam etc is not useful. Or, is it likely that some of us will just have to accept medications will not work for us for whatever reason?

Cheers

9 Replies

oldestnewest
  • Hi I too have been suffering from GAD for the last 5 months. I discovered a web site anxietynomore, which could be worth a look and alternative to medication.

  • Thanks will certainly have a look at the site,

    Cheers

  • Hi, sorry haven't been on sertraline so cannot help with this. I think some meds work better in some than others. I think the best thing you can do is discuss with your doctor as you have mentioned. Re the headaches - I used to suffer from severe migraines, as well as sumatriptan I used to take a small dose of amitryptilline at night, this is meant to dampen down the pain pathways as I had a problem with my neck and shoulders and think tension there led to the migraines. just a suggestion, you may have already been prescribed this or tried in in the past.

  • Have tried loads in the past, discussed with doctor on Weds and she has decided to refer me to a psychiatrist although the waiting time is @10 -12 weeks. I hope they might be able to suggest a more suitable medication if such a thing exists for me.

    Doctor did not want to arrange for any further investigations to be done into the head and neck problems as certain the solution to these lies in getting the anxiety under control. I tend to agree although am caught in a bit of a viscous circle with the pain causing distress and more anxiety. Have certainly tried amitryptilline in the past with no benefit not sure about the other one though. Thanks for the suggestions.

  • Hi Love

    I was on 50mg of sertraline for 6 months. My CBT therapist said NICE recommend being on them for one year to allow the natural Serotonin in my brain to take over. It took about 6 weeks to feel any benefit then I felt great.As I have Health Anxiety as well as GAD I was worried about side affects but accepted that any sensation I felt was my body adjusting to the medication. As for the Head and Neck pain this is a classic area for tension and as you say its got worse since your dose or Sertraline increased.I guess this was due to your Anxiety. Try stopping what you are doing about 4 times a day and focus on your body from head to toe.

    I guarantee you will find your shoulders are around your ears. So Relax your shoulders and work your way down to your toes. There are videos on You Tube that you can do this to.

    Often I am so tense in my neck and shoulders that I feel so sore. A good massage really helps. Once you realise you can relax yourself you can tell yourself there is nothing medically wrong with you

    Hope this has helped

    xx

  • Hi

    Thanks for this and you are certainly right about shoulders being up round the ears so I will make a real effort to drop them. It feels like a constant burning sensation on my back and neck. Even though i know its just caused by anxiety still very uncomfortable. Still undecided whether to keep taking or taper off totally. Been back on 50 Mgs for last 4 days and have not noticed any reduction in headache or neck/shoulder tension but mood and anxiety getting worse - yuk. I have had a massage every week for last 5 but not helping at mo. Worry is I know I am severely anxious and very depressed so a risk even considering coming off without something else to counter these and I am quite depleted after being ill for 1 year 5 months in current bout but I have never got better on tablets in the past.

  • I'm on Sertraline 100mg and in terms of coping with depression I can't fault it. I have also got serious shoulder and back pain which is causing pain and pins & needles down my arms, but as the other friends have already said, that's probably due to stress & tension and not the medication. It's hard to pin down what causes what symptoms when you're in our sort of condition, and everything mounts up and you don't know what to do or who to trust.

    I have no medical qualifications whatsoever, but from my experience I would like to offer the following:

    1. The sertraline won't cure depression - but it will help you to cope with it, and allow you to function better. It takes several weeks to kick in but it definitely stabilises your mood. Even when I've felt I should be having a chronic anxiety/panic attack I have, generally, not done so, which makes me feel more able to go out into the world and start to appear more normal (whatever that is! )

    2. The headaches and pain are unlikely to be a side effect of the meds, but at the same time the meds won't immediately help them. It sounds as though, like me, you're suffering the physical effects of acute stress. Relaxation techniques will help, you can try massage, meditation, physiotherapy, whale sound recordings - whatever suits you - just try something, for your own sake.

    3. Rest when you feel you need to, and distract yourself somehow from the depressive thoughts. (I have become an avid reader of crap novels, but anything you can turn to when you find yourself dwelling on the negatives will do)

    4. Whenever you feel able, do something physical, like jogging or swimming, or any kind of exercise or sport. Apparently physical activity generates endorphins which give our bodies their own natural "high" and help us feel better about ourselves.

    Above all, try to love yourself. After all, if you don't, why should anybody else?

    Good luck, and lots of love.

  • Hi

    Thanks for all the good advice. I am beginning to wonder whether I was a bit hasty in reducing the dose back from 100 mgs to 50 mgs and maybe did not give the higher dose long enough (2 weeks). Do you remember how quickly 100 mgs helped you and did you build up from 50 too. The thing with anxiety is you are wracked with uncertainty about what to do for the best and you are right it is very difficult to know what actually causes what. One things for sure though beating yourself up does not help and trying to be kinder to yourself and caring about others does. Its a sunny day here today so a walk seems a good idea.

    Good luck and love to you to.

  • Try 600mg of ibuprofen. It works for me. Stay on it, drink water,

You may also like...